Oh, The Drugs We’ll Take: Mood Stabilizers, Antipsychotics, and Benzos

Medication sucks. I mean, obviously it saves lives. But really, it totally blows balls. It’s one damn crazy, shit-long ride into the unknown maybes of psychiatric treatment. And yes, there’s a metric ton of “maybes,” “probablies,” and “typicallies.” And the side effects? Horrendous.  The first medication I ever took was Risperdal; I was maybe 14.  More than a year ago they found that males who took Risperdal developed gynecomastia, or boobs.  Now I’m not talking about man boobs, of which I currently have some firsthand experience. I’m talking about breasts. Young boys who took the medication developed excess glandular tissue, and their nipples became larger and more sensitive.  And the last sad bit is that they didn’t grow in concert; you could have a small one and a big one.

According to current guidelines, treatment for BP should begin with a mood stabilizer (e.g., lithium) or an atypical antipsychotic such as Lamictal, Seroquel, Risperdal, or Geodon.  In addition, benzodiazepines are commonly prescribed to combat anxiety, irritability, and insomnia.  In treating BP individuals who struggle with acute depression and anxiety, combination therapy is typically used, e.g., a lithium-lamictal combination therapy paired with a benzodiazepine. Furthermore, where a panic or social anxiety disorder are present, an anti-depressant such as Zoloft may be incorporated.  However, antidepressants must be carefully introduced due to their propensity to trigger mania. So, if you haven’t been counting, that’s four medications, and I don’t believe that’s the exception. And it’s definitely not the exception for me.

At this point, I think I’ve tried maybe 25-35 different medications. Topomax sucked because it made me kind of really stupid. They don’t call it Dopamax for nothing. Seroquel not only zapped me of energy, but made eating donuts my life’s purpose.  Viibryd gave me sleep paralysis; I kept dreaming that gnomes were dancing around me. Abilify decided that my feet and legs should always be walking.  Effoxer and Cymbalta were great, except it made me sweat puddles—I had to put Gold Bond everywhere. To conclude the list, most of the SSRI’s gave me insomnia. Last year we tried to fix that by putting Ambien and Lunesta on top of it, but that just made me sleepwalk and eat more donuts.

So, 20 years after being diagnosed, I’m still screwing around with medication cocktails. Currently, my drug regimen includes Viibryd, Gabapentin, Lamictal, Clonazepam, and Trazadone. It’s been a decent cocktail. The drawbacks, however, include insomnia. I’m lucky to get 5 hours of sleep a night. I have some twitching going on, and towards the evening it gets a little harder to control my neck movements.  I see shadow trails if I move my hand in front of my face. And sometimes I can’t piss too well. However, the biggest problem is that it doesn’t do anything for my depression.

My depression comes in waves and can hit me with some ferocity.  It’s a gut-punching lurker.  And so, because of my consistent, but not constant suicidal ideation, as well as my anger and irritability issues, I’ve made the leap to Lithium, the old, big bad boy of bipolar treatment.  It’s a scary drug with a really narrow therapeutic window. It can turn into poison real quick. It’s about the only drug in my cabinet that can actually kill me. The frequent blood draws are frightening. I have to drink about 4 liters of water a day or it can become toxic (Really? Four fucking liters?). I have to stay away from caffeine (I don’t think one cup will hurt, right?) and Ibuprofen (This one’s a real no-no), and I have to make sure my salt levels are sufficient.

I took my second dose last night. It’s weird to have something that can give you life or deal you death right inside of you, on top of the fact that you’re the one who put it there.  You know, beyond discussing my bipolar disorder, medication is one level deeper than that.  I don’t know if anyone really likes to talk about it—not when you have so many meds on the roster. But, to be really honest about my experience and to do it any kind of justice, I think it has to be laid out for all to see.

It takes one week to titrate up to 300mg of lithium. In two weeks, they’ll take a blood draw to see how my levels are. They’ll adjust if need be and few weeks after that, I’ll take another blood draw. After all that, we wait and see whether or not it works.  If it doesn’t, then we move on and tryout another cocktail.  And on and on and on it goes.  And really, the whole point of this entry is to show you why it is I eat so many donuts. And Haagen-Dazs. And chocolate. I’ll let you know how all of this goes.

Posted by

I’m a budding Marriage and Family Therapist. I’m finishing my degree in counseling after blundering halfway through law school. I work with kids and teenagers, some of which are troubled, and most of which are lost. Each and every single one of them reminds me of a piece or part of my childhood. The job can be heart wrenching, but most of the time, it reminds of the beauty in this world. I’m a husband and a father. I’m married to a lovely woman. She’s a great lady; smart and kind. I have two young kids--crazy, adorable, and ridiculously hilarious boys. I also enjoy putting pen to paper once in awhile.

One thought on “Oh, The Drugs We’ll Take: Mood Stabilizers, Antipsychotics, and Benzos

  1. I have the twitching as well. Mine hit in Sept 2015 and I went manic in April of this year, I didn’t even know I was bipolar, just always struggled in alot of areas and wondered why they didn’t think more like I did. So my twitches may or may not be from the Bipolar itself. My psychiatrist says she thinks it is.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s